Weird Medical Situation Involving T, Advice Wanted

Discussion in 'General Advice' started by Enzel, Jul 26, 2019.

  1. Enzel

    Enzel androgynous jrpg protag

    tl;dr today has been... a thing. Not sure if this is the best place to put this but.

    @Akiv'a asked me to make this thread on their behalf.

    Essentially, about 2 weeks ago they went to the doctor to get their Depo Provera shot (birth control). Fast forward to today when they receive a bill in the mail...for an injection of "testosterone cypionate 1mg". They are not on HRT, nor have they ever requested to be.

    At first we thought it might just be a billing dept error, but some research brought up the fact that a bunch of the weird things that they've been feeling for the past couple weeks that they chalked up to New Chronic Illness Symptoms...are in fact side effects of T.

    They're going to urgent care for a blood test & we're calling the health center to look at the medical records to figure out wtf happened first thing tomorrow, but in the meantime they were wondering if anyone with experience being on T has any clue what to keep an eye out for or ask about.

    (also if anyone knows a medical malpractice lawyer in the state of Massachusetts that does free consults because HOLY SHIT.)
     
    • Witnessed x 7
  2. idiomie

    idiomie I, A Shark Apologist

    ....holy shit

    do you have an idea of how long they've been getting HRT shots? (i don't have experience being on T, but i have been in the process of trying to get on T for the last three years, which has meant several long appointments focused on side effects - not really the same thing tho, sorry...) i ask, because i was told i likely wouldn't notice changes until 6-8 weeks in, and the clinic at UVA told me permanent changes don't occur (or the changes that do aren't permanent until then???) until around month 3 - like i said, i haven't actually made it onto T yet to confirm that personally, but having been told that and hearing this makes me think the T shot two weeks ago was likely not the first

    they might also want to see a gyno, if that's something their comfortable with, or at least request an ultrasound of their ovaries and uterus. i know the gyno i was seeing up until last year told me that the hormone profiles of trans men on T and cis women with PCOS can be very similar, and that while she didn't know of any research focusing on this, she personally believed that T likely increased your risk of developing PCOS symptoms, namely, ovarian cysts and was something trans men should monitor unless/until they had their ovaries removed (conversation was because i told her i had no interest in seeking surgery like that, and she wanted me to then be sure to routinely have my ovaries checked when i started T, doubly so since PCOS runs in my family)

    (i'd recommend a gyno even without that, because we don't really have a good idea of what effect HRT has on female reproductive organs, so someone who specializes in those would be good to get in contact with, even if they don't personally care for the viability of their reproductive organs)
     
    • Informative x 2
  3. Enzel

    Enzel androgynous jrpg protag

    Pretty sure it was only the last shot, given the bill & the fact that Aki told me the usual nurse wasn't there that time & the noted that the shot felt different than usual. But it was one of those little things that wouldn't raise a red flag on its own. Also it's been rougly two weeks since Strange New Symptoms started (acne, which is unusual for them, nausea/vomiting, unusual moodiness, headaches that are different from their usual chronic illness related headaches, etc.) They could in fact be Strange New Chronic Illness Symptoms by unhappy coincidence, but hopefully they'll be able to find out today.

    I figured given the accounts I've read of ppls experiences on the forum that a single shot isn't going to give them any permanent changes if it did happen, thankfully. Mostly concerned about medical effects of it interacting with other stuff (like apparently there's a risk if you have liver disease?)

    (And aware of the inherent absurdity of this situation; I doubt this would have happened like...anywhere else. Our health center is very LGBT friendly & Aki has had top surgery so i doubt anyone thought twice about it. >.<)

    Edit: also the reason they've been on Depo is to get rid of extremely painful periods, (possible endometriosis) so if they didn't get the correct shot they're going to need it as soon as possible.
     
    Last edited: Jul 27, 2019
    • Witnessed x 2
  4. Mercury

    Mercury 17 Quicksilver Scribe Tramples The Unrepentant

    Acne and moodiness definitely goes along with the territory - when I started T it was like starting puberty all over again. I also started being super hungry all the time early on. I stopped menstruating almost immediately, so they might not be in imminent danger of having a period, at least.

    What an awful fuckup for the clinic to make. (Apparently that shot is also known as Depo-testosterone; I wonder if the nurse fucked up with label reading, somehow.)
     
    • Informative x 2
  5. Enzel

    Enzel androgynous jrpg protag

    Update: urgent care place refused to help bc I think they smelled medical malpractice and didn't want to get involved :')
    (their official statement was "we can't do a blood test, you have to confirm it wasn't just a billing error first before we can do anything")

    Health center is closed over the weekend and the emergency nurse they had on staff this morning told me we have to call back Monday during regular business hours because she can't access medical records.

    Whee.

    That's the working theory at this point.
     
    • Witnessed x 5
  6. bushwah

    bushwah fandom drag monarch (they/them)

    1mg is... at least a *very small* amount of T? An article titled "What is the Average FTM Testosterone Injection?" that's at-a-glance legit says cypionate is usually every 2-4 weeks with a dose of 100 to 400 mg when used to induce ftm puberty (although it varies based on individual medical factors), so I would suspect 1mg once a year (even assuming it was swapped in for the Depo-Provera multiple times) would have much smaller effects.

    However yeah you still really want to get the blood test. Firstly because it could show something dangerous (getting a blood test after strange new symptoms appear is just generally a good idea if it's feasible I'm pretty sure), and secondly if non-consensual HRT was happening you want to be able to prove that the victim's T levels were in fact raised.

    I'm pissed at whatever negligence and/or malice, policy and/or human, allowed this to happen in the first place. I'm also pissed at urgent care for refusing to help someone who has reason to suspect they were put in contact with a controlled substance without either medical advice or individual consent... especially because if it wasn't another doctor who'd done it, I suspect they'd be more willing to test for whether their client had been drugged.

    (I've been drugged by a doctor before. In my case it was malice: he wanted me quiet and compliant for a procedure and thought he could get away with it. I wish I'd thought to get tested to confirm and then sued his ass, but I was maybe nine years old and he'd gotten me really really high; my parents would have had to be the ones pushing for it, and they didn't.

    Did make sure I never went back to that doctor, though, and nobody in my family did either.)
     
    • Witnessed x 6
  7. Enzel

    Enzel androgynous jrpg protag

    Update:

    According to health center, it was a billing issue and they were in fact given the correct medication, and everything else was just an unfortunate coincidence. It only took about 5 different phone calls *and* going in person to ask who the hell to speak with to get that figured out and then resolved, and no one there treated it like a potential serious medical issue. Not surprised, but still pretty damn furious about it.

    Ty to everyone who replied with advice.
     
    • Witnessed x 9
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice